Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 39, NWS Springfield, MO

April 26, 1999Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Apr 26, 1999, 6:19 PM CDT for Bourbon County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1999, 6:19 PM CDT (23:19 UTC)
Expired
Apr 26, 1999, 11:30 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 262321
FFWSGF
KSC011-021-037-MOC011-097-145-217-270430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT MON APR 26 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1130 PM CDT

* AT 615 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM FROM JUST EAST OF JOPLIN INTO VERNON COUNTY.  THIS
  STORM WAS MOVING NORTH AT 30 MPH.

* SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH ACROSS EXTREME
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  DOPPLER RADAR HAS
  ESTIMATED BETWEEN TWO AND TWO AND A HALF INCHES OF RAIN HAS FALLEN
  ACROSS MOST OF THE AREA...WITH LOCALIZED AMOUNTS OF THREE TO FOUR
  INCHES.  RAINFALL WILL LIKELY CONTINUE IN THESE AREAS FOR THE NEXT
  COUPLE OF HOURS...WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN
  POSSIBLE.  RUNOFF FLASH FLOODING WILL LIKELY CONTINUE INTO THE LATE
  EVENING.


SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK
YOUR WAY...FIND AN ALTERNATE ROUTE.

BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 2:40 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 26, 2:40 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON APR 26 1999

ANOTHER ACTIVE PERIOD SHAPING UP THIS AFTERNOON AND TONIGHT. LOW
PRESSURE OVER THE PLAINS AND ASSOCIATED UPPER LOW GENERALLY BEHAVING
AS ADVERTISED. SHORTWAVE ROUNDING THE BASE OF OF CLOSED LOW OVER
WESTERN NE AT 12Z IS INCREASINGLY BECOMING THE MORE DOMINATE UPPER
FEATURE TODAY. JET ASSOCIATED WITH THE SHORTWAVE INDUCING PRESSURE
FALLS OVER CNTRL OK. THE NORTHERN EDGE OF A SQUALL LINE HAS MOVED
NORTH ONTO THE WESTERN SECTION OF THE CWA. SOUTHERN PORTION OF THE
CWA HAS BECOME MARGINALLY UNSTABLE SOUTH OF WARM FRONT EXTENDING FROM
SOUTHEAST KS INTO SOUTHERN MO WITH LIS OF -3 AND CAPE OF 1000-1500
J/KG ON MODIFIED 12Z KSGF SOUNDING.

MAIN PROBLEMS TO DEAL WITH TONIGHT AND TUESDAY WILL BE THE FLOOD
POTENTIAL AND THE SEVERE THUNDERSTORM THREAT.

ALTHOUGH ETA SEEMED TO INITIALIZE 5H LOW TO FAR EAST AT 12Z...ALL
MODELS IN GENERAL AGREEMENT THAT STRONG SHORTWAVE OVR KS WILL CLOSE
OFF AND SLOW AS IT MOVES INTO WESTERN MO BY 12 TUE. SFC COLD
FRONT/OCCLUSION WILL CONTINUE TO MOVE THROUGH CWA TONIGHT...THEN LOW
WILL SLOW AND WRAP UP AND BECOME VERTICALLY STACKED OVER CNTRL MO ON
TUESDAY BEFORE SLOWLY WEAKENING AND MOVING EAST.

MAIN PROBLEM WILL BE THE RAIN THREAT...HEAVY RAIN ALREADY DEVELOPING
WITH AROUND A HALF INCH OF RAIN AT KJLN 18Z-19Z. RAIN SHIELD
DEVELOPING NORTHWARD RAPIDLY AND WRAPPING AROUND UPPER LOW. WITH LOW
FLASH FLOOD GUIDANCE...WILL KEEP FLOOD WATCH GOING THROUGH TONIGHT.
MODELS ACTUALLY PRINT OUT HEAVIEST QPF ALONG THE KS BORDER...PROBABLY
KEYING ON EXISTING RAINFALL. HOWEVER...1000-850MB THETA-E RIDGE
SHIFTS SLOWLY EAST INTO SOUTH CNTRL MO...SO BELIEVE EVERYONE WILL GET
A CHANCE WITH SOME HEAVY RAIN TONIGHT....ESPECIALLY THIS EVENING.

SEVERE WEATHER ANOTHER POSSIBILITY. ALTHOUGH INSTABILITY
MARGINAL...AS UPPER LOW APPROACHES EXIT REGION OF 3H JET WILL MOVE
INTO SOUTHERN MO LATE THIS AFTERNOON AND THIS EVENING. ISOLATED
SEVERE STORMS WILL CONTINUE TO BE POSSIBLE...ESPECIALLY IF ISOLATED
CELLS DEVELOP AHEAD OF MAIN PRECIPITATION SHIELD. THREAT NOT ENOUGH
TO MENTION SPECIFICALLY IN ZFP ATTM.

FOR TUESDAY...UPPER LOW AND WEAKENING SFC LOW WILL STILL ALLOW A FEW
-SHRA/-TSRA TO CONTINIUE UNDER RELATIVELY STEEP LAPSE RATES UNDER
COLD UPPER LOW...ESPECIALLY IF WE GET SOME SUN. FINALLY LOOKS LIKE
IMPROVING CONDITIONS LATE TUESDAY AND FOR THE REST OF THE WORK WEEK
AS BLOCKING RIDGE SETS UP OVER THE CNTRL U.S.

TEMPERATURE FORECAST HAS BEEN TRICKY PAST COUPLE OF SHIFTS...WILL
GENERALLY FOLLOW FWC.

PRACTICE ZONES OUT SOON.

CCF:
SGF EB 056/068 050/070 046 26953
JLN EB 057/070 053/073 048 26932
VIH RB 056/067 051/065 045 26984
UNO RB 056/068 050/069 046 26963

DSA

In the hours before

Special weather statement, Apr 26, 1:00 PM CDT, 5 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 26 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...MORE HEAVY RAIN AND THE POTENTIAL FOR FLOODING LATER THIS
AFTERNOON AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

LOW PRESSURE OVER KANSAS AND OKLAHOMA ASSOCIATED WITH A STRONG UPPER
LEVEL STORM SYSTEM WILL GRADUALLY MOVE EAST THROUGH THE AREA TONIGHT
AND TUESDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE FOR MOST OF THE AREA THROUGH TUESDAY.

THE MAIN WEATHER THREAT OVER THE NEXT 24 HOURS WILL BE THE RISK OF
ADDITIONAL FLOODING. THE GROUND IS ALREADY SATURATED FROM THE HEAVY
RAINFALL THE AREA RECEIVED ON SUNDAY. ANY ADDITIONAL HEAVY RAIN WILL
NOT BE ABSORBED BY THE GROUND AND WILL QUICKLY RUNOFF INTO LOW LYING
AREAS SUCH AS RIVERS...CREEKS...AND STREAMS. THE HEAVY RAIN IS
EXPECTED TO MOVE INTO EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
THIS AFTERNOON AND SPREAD INTO THE REST OF THE AREA THIS EVENING. LOW
WATER CROSSINGS AND AREAS ALONG STREAM AND CREEKS MAY BECOME
ESPECIALLY DANGEROUS. IF TRAVELING THROUGH THE AREA AND FLOODED ROADS
ARE ENCOUNTERED...FIND AND ALTERNATE SAFE ROUTE TO AVOID THE FLOODING.

A SQUALL LINE HAS DEVELOPED AHEAD OF THE COLD FRONT ASSOCIATED WITH
THE LOW PRESSURE AREA IN THE PLAINS. THIS LINE OF STORMS EXTENDS FROM
EXTREME NORTHEAST OKLAHOMA TO WESTERN ARKANSAS TO NORTHWEST
LOUISIANA. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH THE
NORTHERN END OF THIS SQUALL LINE AS IT MOVES NORTHEAST INTO SOUTHEAST
KANSAS AND SOUTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. A FEW
STORMS DEVELOPING AHEAD OF THE MAIN LINE OF STORMS MAY ALSO THREATEN
SOUTH CENTRAL MISSOURI LATER THIS AFTERNOON.

THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DOWNBURST WINDS AND
LARGE HAIL. THE MAIN THREAT AREA WILL BE ALONG AND SOUTH OF A LINE
FROM FT. SCOTT TO BOLIVAR TO SALEM LINE WHERE SURFACE TEMPERATURES
HAVE WARMED ENOUGH TO DESTABILIZE THE ATMOSPHERE SOMEWHAT.

THE FRONTAL BOUNDARY ASSOCIATED WITH THE SURFACE LOW WILL PUSH THE
AREA TONIGHT. HOWEVER...THE SURFACE LOW ALONG WITH THE ASSOCIATED
COLD UNSTABLE UPPER LOW WILL LINGER IN CENTRAL MISSOURI THROUGH
TUESDAY. THIS WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY...HOWEVER...WIDESPREAD HEAVY RAIN AND THE
POSSIBILITY OF SEVERE STORMS WILL GRADUALLY DIMINISH TUESDAY AS LOW
PRESSURE SLOWLY MOVES EAST AWAY FROM THE AREA WHILE WEAKENING. WITH
LOWERING TEMPERATURES ALOFT...A FEW STORMS ON TUESDAY MAY PRODUCE
SMALL HAIL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE
ACTIVATION LATER THIS AFTERNOON AND THIS EVENING.

DSA
Special weather statement, Apr 26, 1:00 PM CDT, 5 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 26 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...MORE HEAVY RAIN AND THE POTENTIAL FOR FLOODING LATER THIS
AFTERNOON AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

LOW PRESSURE OVER KANSAS AND OKLAHOMA ASSOCIATED WITH A STRONG UPPER
LEVEL STORM SYSTEM WILL GRADUALLY MOVE EAST THROUGH THE AREA TONIGHT
AND TUESDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE FOR MOST OF THE AREA THROUGH TUESDAY.

THE MAIN WEATHER THREAT OVER THE NEXT 24 HOURS WILL BE THE RISK OF
ADDITIONAL FLOODING. THE GROUND IS ALREADY SATURATED FROM THE HEAVY
RAINFALL THE AREA RECEIVED ON SUNDAY. ANY ADDITIONAL HEAVY RAIN WILL
NOT BE ABSORBED BY THE GROUND AND WILL QUICKLY RUNOFF INTO LOW LYING
AREAS SUCH AS RIVERS...CREEKS...AND STREAMS. THE HEAVY RAIN IS
EXPECTED TO MOVE INTO EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
THIS AFTERNOON AND SPREAD INTO THE REST OF THE AREA THIS EVENING. LOW
WATER CROSSINGS AND AREAS ALONG STREAM AND CREEKS MAY BECOME
ESPECIALLY DANGEROUS. IF TRAVELING THROUGH THE AREA AND FLOODED ROADS
ARE ENCOUNTERED...FIND AND ALTERNATE SAFE ROUTE TO AVOID THE FLOODING.

A SQUALL LINE HAS DEVELOPED AHEAD OF THE COLD FRONT ASSOCIATED WITH
THE LOW PRESSURE AREA IN THE PLAINS. THIS LINE OF STORMS EXTENDS FROM
EXTREME NORTHEAST OKLAHOMA TO WESTERN ARKANSAS TO NORTHWEST
LOUISIANA. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH THE
NORTHERN END OF THIS SQUALL LINE AS IT MOVES NORTHEAST INTO SOUTHEAST
KANSAS AND SOUTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. A FEW
STORMS DEVELOPING AHEAD OF THE MAIN LINE OF STORMS MAY ALSO THREATEN
SOUTH CENTRAL MISSOURI LATER THIS AFTERNOON.

THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DOWNBURST WINDS AND
LARGE HAIL. THE MAIN THREAT AREA WILL BE ALONG AND SOUTH OF A LINE
FROM FT. SCOTT TO BOLIVAR TO SALEM LINE WHERE SURFACE TEMPERATURES
HAVE WARMED ENOUGH TO DESTABILIZE THE ATMOSPHERE SOMEWHAT.

THE FRONTAL BOUNDARY ASSOCIATED WITH THE SURFACE LOW WILL PUSH THE
AREA TONIGHT. HOWEVER...THE SURFACE LOW ALONG WITH THE ASSOCIATED
COLD UNSTABLE UPPER LOW WILL LINGER IN CENTRAL MISSOURI THROUGH
TUESDAY. THIS WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY...HOWEVER...WIDESPREAD HEAVY RAIN AND THE
POSSIBILITY OF SEVERE STORMS WILL GRADUALLY DIMINISH TUESDAY AS LOW
PRESSURE SLOWLY MOVES EAST AWAY FROM THE AREA WHILE WEAKENING. WITH
LOWERING TEMPERATURES ALOFT...A FEW STORMS ON TUESDAY MAY PRODUCE
SMALL HAIL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE
ACTIVATION LATER THIS AFTERNOON AND THIS EVENING.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:22 PM CDTFlash Flood WarningSGFCherokee3 hr
Apr 26, 2:35 PM CDTFlash Flood WarningSGFCrawford3 hr
Apr 26, 3:42 PM CDTFlash Flood WarningSGFCherokee, Crawford3 hr
Apr 26, 5:14 PM CDTFlash Flood WarningSGFBourbon106 min
Apr 26, 6:19 PM CDTFlash Flood WarningSGFCrawford5 hr
Apr 26, 6:19 PM CDTFlash Flood WarningSGFCherokee5 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.